Purchase this article with an account.
R. K. Murphy, E. H. Jaccoma, R. D. Rice, L. Ketzler; Glucosamine as a Possible Risk Factor for Glaucoma. Invest. Ophthalmol. Vis. Sci. 2009;50(13):5850.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
In his practice, the investigator (EHJ) first noticed an association between correlation in patients with elevated intra-ocular pressure (IOP) and concomitant self report of oral glucosamine supplement use. The supplements may have contributed to a significant elevation of intraocular pressure in some of the eyes examined. Researchers have postulated that the ability of normal aqueous outflow is regulated by the content of glycosaminoglycans (GAG), which are continually deposited and removed from the trabecular meshwork. It may be possible that increased intake of these molecules (glucosamine) may lead to increased deposition in the trabecular meshwork. There is little in the world’s literature to support or refute this finding. Due to the high prevalence of glucosamine usage in the population, this possible association could be significant. The association of elevated IOP and glucosamine use was further investigated.
A retrospective analysis of glaucoma patients who were identified as taking glucosamine was undertaken. After discussion regarding a possible connection to elevated intraocular pressure, some patients elected to discontinue their glucosamine. Inclusion criteria consisted of patients willing to electively stop glucosamine, have their IOPs measured at least three times (within 2 years & 1-6 months between visits) with the last visit one or more months off the supplement (1500mg/day) and who did not have concomitant changes in their glaucoma medications (0-3) or eye surgery.
Of the 21 patients identified,18 patients met inclusion criteria (6 men, 12 women; mean age 76 years; range 62-90 years). A significant change in IOP was observed for patients who discontinued glucosamine supplementation. The data analysis from patients on glucosamine who then discontinued the supplementation revealeda decrease in IOP (mmHg) with a right eye (OD) change of 19.88 (+/- 3.67) to 17.16 (+/- 3.29) [p<0.001] and a left eye (OS) change of 20.42 (+/- 3.05) to 17.57 (+/- 2.81) [p<0.001]. Case reviews of three patients who did not meet study criteria because of medication changes or eye surgery but who exhibited significant possible glucosamine-related intraocular pressure responses were included.
Glucosamine has been presumed to be safe and is commonly used and still recommended, despite recent studies which refute its effectiveness, in treatment for osteoarthritis. However, our findings indicate that glucosamine supplementation may be a significant risk factor for intraocular pressure elevation and warrant further investigation. In addition, the monitoring of IOP in those patients choosing to supplement with glucosamine may be indicated.
This PDF is available to Subscribers Only